Nagoya Mathematical Journal

Convolution Dirichlet series and a Kronecker limit formula for second-order Eisenstein series

Jay Jorgenson and Cormac O'Sullivan

Full-text: Open access

Abstract

In this article we derive analytic and Fourier aspects of a Kronecker limit formula for second-order Eisenstein series. Let $\Gamma$ be any Fuchsian group of the first kind which acts on the hyperbolic upper half-space $\mathbf{H}$ such that the quotient $\Gamma \backslash \mathbf{H}$ has finite volume yet is non-compact. Associated to each cusp of $\Gamma \backslash \mathbf{H}$, there is a classically studied {\it first-order\/} non-holomorphic Eisenstein series $E(s, z)$ which is defined by a generalized Dirichlet series that converges for $\Re(s) > 1$. The Eisenstein series $E(s, z)$ admits a meromorphic continuation with a simple pole at $s = 1$. Classically, Kronecker's limit formula is the study of the constant term $\mathcal{K}_{1}(z)$ in the Laurent expansion of $E(s, z)$ at $s = 1$. A number of authors recently have studied what is known as the {\it second-order\/} Eisenstein series $E^{\ast}(s, z)$, which is formed by twisting the Dirichlet series that defines the series $E(s, z)$ by periods of a given cusp form $f$. In the work we present here, we study an analogue of Kronecker's limit formula in the setting of the second-order Eisenstein series $E^{\ast}(s, z)$, meaning we determine the constant term $\mathcal{K}_{2}(z)$ in the Laurent expansion of $E^{\ast}(s, z)$ at its first pole, which is also at $s = 1$. To begin our investigation, we prove a bound for the Fourier coefficients associated to the first-order Kronecker limit function $\mathcal{K}_{1}$. We then define two families of convolution Dirichlet series, denoted by $L^{+}_{m}$ and $L^{-}_{m}$ with $m \in \mathbb{N}$, which are formed by using the Fourier coefficients of $\mathcal{K}_{1}$ and the weight two cusp form $f$. We prove that for all $m$, $L^{+}_{m}$ and $L^{-}_{m}$ admit a meromorphic continuation and are holomorphic at $s = 1$. Turning our attention to the second-order Kronecker limit function $\mathcal{K}_{2}$, we first express $\mathcal{K}_{2}$ as a solution to various differential equations. Then we obtain its complete Fourier expansion in terms of the cusp form $f$, the Fourier coefficients of the first-order Kronecker limit function $\mathcal{K}_{1}$, and special values $L^{+}_{m}(1)$ and $L^{-}_{m}(1)$ of the convolution Dirichlet series. Finally, we prove a bound for the special values $L^{+}_{m}(1)$ and $L^{-}_{m}(1)$ which then implies a bound for the Fourier coefficients of $\mathcal{K}_{2}$. Our analysis leads to certain natural questions concerning the holomorphic projection operator, and we conclude this paper by examining certain numerical examples and posing questions for future study.

Article information

Source
Nagoya Math. J., Volume 179 (2005), 47-102.

Dates
First available in Project Euclid: 5 October 2005

Permanent link to this document
https://projecteuclid.org/euclid.nmj/1128518457

Mathematical Reviews number (MathSciNet)
MR2164401

Zentralblatt MATH identifier
1098.11028

Subjects
Primary: 11F20: Dedekind eta function, Dedekind sums 11F30: Fourier coefficients of automorphic forms 11F67: Special values of automorphic $L$-series, periods of modular forms, cohomology, modular symbols 11M41: Other Dirichlet series and zeta functions {For local and global ground fields, see 11R42, 11R52, 11S40, 11S45; for algebro-geometric methods, see 14G10; see also 11E45, 11F66, 11F70, 11F72}

Citation

Jorgenson, Jay; O'Sullivan, Cormac. Convolution Dirichlet series and a Kronecker limit formula for second-order Eisenstein series. Nagoya Math. J. 179 (2005), 47--102. https://projecteuclid.org/euclid.nmj/1128518457


Export citation

References

  • T. Asai, On a certain function analogous to $\log \eta (z)$ , Nagoya Math. J. (1970, 40 ), 193–211.
  • B. Berndt, H. Chan and L. C. Zhang, Ramanujan's class invariants with applications to the values of $q$-continued fractions and theta functions , Special functions, $q$-series and related topics (Toronto, ON, 1995) (1997), 37–53, Fields Inst. Commun., vol. 14, Amer. Math. Soc., Providence, R\.I..
  • D. Bump, Automorphic forms and representations, Cambridge University Press, Cambridge (1997).
  • G. Chinta, N. Diamantis and C. O'Sullivan, Second Order Modular Forms , Acta Arith., 103 (2002), 209–223.
  • G. Chinta and C. O'Sullivan, Non-holomorphic Poincaré series constructed from derivatives and antiderivatives of cusp forms and bounds on period polynomials , to appear.
  • J. B. Conrey and H. Iwaniec, The cubic moment of central values of automorphic $L$-functions , Ann. of Math. (2001, 151 ), 1175–1216.
  • R. Chapman and A. J. van der Poorten, Binary quadratic forms and the eta function , Number Theory for the Millennium I, A. K. Peters (2002), 215–227.
  • J. Elstrodt, F. Grunewald and J. Mennicke, Eisenstein series on three dimensional hyperbolic spaces and imaginary quadratic fields , J. Reine Angew. Math (1985, 360 ), 160–213.
  • D. Goldfeld and C. O'Sullivan, Estimating additive character sums for Fuchsian groups , Ramanujan J. (2003, 7 ), 241–267.
  • D. Goldfeld, The distribution of modular symbols , Number theory in progress, Vol. 2 (Zakopane - Kościelisko, 1997), de Gruyter, Berlin (1999), 849–865.
  • D. Goldfeld, Modular forms, elliptic curves, and the ABC-conjecture , A panorama in number theory: The view from Baker's garden. Based on a conference in honor of Alan Baker's 60th birthday, Cambridge University Press, Cambridge (2002), 128–147.
  • L. J. Goldstein, Dedekind sums for a Fuchsian group. I , Nagoya Math. J. (1973, 50 ), 21–47.
  • H. Iwaniec, Spectral methods of automorphic forms, 2nd ed., Graduate studies in mathematics, vol. 53, Amer. Math. Soc. (2002).
  • H. Iwaniec, Topics in classical automorphic forms, Graduate studies in mathematics, vol. 17, Amer. Math. Soc. (1997).
  • H. Iwaniec, Fourier coefficients of modular forms and Kloosterman sums, unpublished lecture notes, Rutgers University (1987).
  • J. Jorgenson and S. Lang, Hilbert-Asai Eisenstein series, regularized products, and heat kernels , Nagoya Math. J. (1999, 153 ), 155–188.
  • T. Kubota, Elementary theory of Eisenstein series, Halsted Press (John Wiley and Sons), New York-London-Sydney (1973).
  • P. Kleban and D. Zagier, Crossing probabilities and modular forms , J. Stat. Phys. (2003, 113 ), 431–454.
  • S. Lang, Elliptic functions, 2nd ed., Springer-Verlag (1987).
  • Y. Manin and M. Marcolli, Continued fractions, modular symbols, and noncommutative geometry , Selecta Math. (N.S.) (2002, 8 ), 475–521.
  • H. Neunhöffer, Über die analytische Fortsetzung von Poincaréreihen , Sitzungsberichte Heidelberger Akad. Wiss., 2 , 33–90 (1973).
  • C. O'Sullivan, Properties of Eisenstein series formed with modular symbols , J. Reine Angew. Math. (2000, 518 ), 163–186.
  • C. O'Sullivan, Identities from the holomorphic projection of modular forms , Number Theory for the Millennium III, A. K. Peters (2002), 87–106.
  • Y. Petridis and M. S. Risager, Modular symbols have a normal distribution , Geom. Funct. Anal., 14 (2004), 1013–1043.
  • A. J. van der Poorten and K. S. Williams, Values of the Dedekind eta function at quadratic irrationalities , Canad. J. Math. (1999, 51 ), 176–224.
  • Y. N. Petridis, Spectral deformations and Eisenstein series associated with modular symbols , Int. Math. Res. Not., 19 (2002), 991–1006.
  • K. G. Ramanathan, On some theorems stated by Ramanujan , Number Theory and related topics (Bombay 1988) (1989), 151–160, Tata Inst. Fund. Res. Stud. Math., vol. 12, Tata Inst. Fund. Res., Bombay.
  • D. Ray and I. Singer, Analytic torsion for complex manifolds , Ann. Math. (1973, 98 ), 154–177.
  • M. S. Risager, Ph.D. Thesis, University of Aarhus (2003).
  • A. Selberg, On the estimation of Fourier coefficients of modular forms , Number Theory (1965, Proc. Symposia in Pure Math., vol. 8, AMS Providence), 1–15.
  • J.-P. Serre, A Course in Arithmetic, Springer-Verlag, Berlin (1973).
  • G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions, Princeton Univ. Press, Princeton, NJ (1971).
  • C. L. Siegel, Lectures on Advanced Analytic Number Theory, Tata Institute, Bombay (1961).
  • A. Terras, Harmonic Analysis on Symmetric Spaces and Applications I, Springer-Verlag, Berlin (1985).
  • D. Zagier, Introduction to modular forms , From number theory to physics (Les Houches, 1989), 238–291 (1992, Springer, Berlin).
  • D. Zagier, A Kronecker limit formula for real quadratic fields , Math. Ann., 153–184 (1975, 213 ).